Back to Ask the Diabetes Team Ask the Diabetes Team

From Los Angeles, California, USA:

I am 36 years old, was diagnosed six years ago, and I have some kidney damage (protein spilling into the urine). Every time I take my insulin, I experience swelling in my face, legs, and feet (especially), but really all over. I don't like taking the insulin because it makes me gain weight or get swollen, but then I start feeling numbness in my mouth so I take it. It's just very frustrating to take something I 'need', and it does this to me. Have you ever heard of insulin causing swelling and/or water retention?


This is an uncommon but recognised problem with both insulin and the thiazolidinedione group of drugs. You should talk to your doctor about the temporary use of hydrochlorothiazide and perhaps changing any oral medication.


Additional comments from Dr. Stuart Brink:

If one takes insulin intermittently a condition called insulin edema may occur. Taking insulin regularly and controlling blood glucose levels usually stops this problem. There is a rare possibility of insulin allergy causing such swelling, but this is usually very uncommon with highly purified insulins available nowadays. Switching from one type or brand to another usually solves the problem. You should discuss this directly with your diabetes team since they will give you more specific advice as to how it should be investigated and combated.


Original posting 15 Jan 2003
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.